Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Topeka, KS

August 9, 2013Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 9, 2013, 6:46 AM CDT for Anderson County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 6:46 AM CDT (11:46 UTC)
Expired
Aug 9, 2013, 10:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:33 AM CDTFLASH FLOOD1 E Kincaid, KSWATER RESCUE ONGOING JUST EAST OF KINCAID ON 31 HIGHWAY. EMERGENCY RESPONDERS EN ROUTE ENCOUNTERING WATER OVER THE ROADWAY ON 300 ROAD BETWEEN COLONY AND KINCAID.
Aug 9, 7:52 AM CDTHEAVY RAIN 3.15Colony, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS53 KTOP 091146
FFWTOP
KSC003-091545-
/O.NEW.KTOP.FF.W.0016.130809T1146Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1045 AM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  COLONY...
  KINCAID...
  LONE ELM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
      3803 9508 3804 9552

$$

HENNECKE
3 follow-up statements
161 
WGUS73 KTOP 091245
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
745 AM CDT FRI AUG 9 2013

KSC003-091545-
/O.CON.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
745 AM CDT FRI AUG 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHERN ANDERSON COUNTY...

AT 735 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING AND A WATER RESCUE ON 31 HIGHWAY NEAR KINCAID. 300 ROAD 
BETWEEN COLONY AND KINCAID ALSO HAD FLOOD WATER RUNNING OVER THE 
ROAD. FLASH FLOODING IS LIKELY ONGOING ACROSS MUCH OF FAR SOUTHERN 
ANDERSON COUNTY.

LOCATIONS IMPACTED INCLUDE...
COLONY...KINCAID AND LONE ELM.

SOME BASINS INCLUDED ARE DEER CREEK...CARLYLE CREEK...COAL 
CREEK...MARTIN CREEK...AND TRIBUTARIES OF THE LITTLE OSAGE 
RIVER...AS WELL AS OTHER SMALLER TRIBUTARIES AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
      3803 9508 3804 9552

$$

BARJENBRUCH
791 
WGUS73 KTOP 091421
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
921 AM CDT FRI AUG 9 2013

KSC003-091545-
/O.CON.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
921 AM CDT FRI AUG 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHERN ANDERSON COUNTY...

AT 915 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH 
FLOODING WITH QUITE A FEW AREAS STILL UNDER WATER. MANY OF THE 
FEEDER CREEKS AND STREAMS ARE SWOLLEN WITH LOTS OF WATER COMING OUT 
OF THE FIELDS. DOPPLER RADAR CONTINUES TO SHOW MODERATE RAINFALL 
OVER SOUTHERN ANDERSON COUNTY...AND THE FLASH FLOODING WILL REMAIN A 
HAZARD THROUGH 1045 AM. THE RAINFALL IS EXPECTED TO CONTINUE 
WEAKENING THROUGH THE MID MORNING HOURS. 

LOCATIONS IMPACTED INCLUDE...
COLONY...KINCAID AND LONE ELM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL HAS CAUSED FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

&&

LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
      3803 9508 3804 9552

$$
278 
WGUS73 KTOP 091543
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 AM CDT FRI AUG 9 2013

KSC003-091550-
/O.EXP.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
1043 AM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR SOUTHERN
ANDERSON COUNTY...

AT 1040 AM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING. HOWEVER THERE REMAINS QUITE A BIT OF WATER 
IN THE FIELDS WITH CREEKS AND STREAMS STILL SWOLLEN. BECAUSE OF THIS 
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING IN EFFECT UNTIL 230 PM. 

DO NOT DRIVE INTO FLOOD WATERS. ONLY A FEW FEET OF WATER CAN WASH A 
VEHICLE OFF THE ROAD. TURN AROUND...DONT DROWN.

LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
      3803 9508 3804 9552

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:16 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 4:16 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT Fri Aug 9 2013

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT FRI AUG 9 2013

A large mid-level low remains anchored north of the Great Lakes
region with a broad trough stretching across much of the northern
and northeastern U.S.  Within this mid-level pattern, a weak
shortwave trough was present over northwestern Kansas. However,
models show this wave shearing out and weakening today as it
slowly progresses eastward toward the area. As of 09z, a stationary
front was stretched along the Oklahoma/Texas border, which is a bit
further south than models had previously shown. Along and north of
this boundary an MCS had developed and was being supported by decent
isentropic lift. This MCS was tracking east-northeast across
Oklahoma and extended northward into far southern Kansas. As a
result of this front being pushed further south of the region,
models are actually in good agreement in keeping these widespread
showers and thunderstorms focused primarily across southern Kansas
this morning. However, a narrow convergence zone has set up
generally along the I-70 corridor, helping to support the
development of some scattered showers around that area. In general,
models have been trending better with this early morning MCS, which
limits the northern extent of which these showers and thunderstorms
are expected to track. Best precipitation chances within the
forecast area look to be focused across east central Kansas as this
activity lifts northeastward toward the area this morning.
Anticipate that these showers and thunderstorms will struggle to
spread further north of the I-70 corridor as surface high pressure
remains in place over Minnesota and Wisconsin, resulting in light
northeasterly winds and ultimately drier air advecting into
northeast Kansas. As a result, expect only some scattered light
showers and isolated thunderstorms over the northern half of the
forecast area today as a result of that convergence zone. Have
increasing PoPs across east central Kansas through the morning hours
and into the early afternoon as this MCS advances into southeast
Kansas. Expect this activity to quickly diminish mid to late
afternoon into the evening hours as this system weakens and
isentropic lift diminishes greatly. By this evening, have only
slight chance PoPs focused across far east central Kansas with dry
conditions likely by the overnight hours.

As for temperatures, expect some breaks in the cloud cover today,
especially across far northern Kansas, due to the limited amount of
precipitation. As a result, have bumped high temperatures for today
up a couple of degrees into the low 80s. With cloud cover gradually
diminishing from northwest to southeast across the forecast area tonight,
overnight lows should be on the cool side once again with
temperatures dropping into the low to mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 350 AM CDT FRI AUG 9 2013

The details of the mid to long term forecast remain murky due to
the rather poor model performance in resolving precipitation
features over the past week. Despite the general uncertainty, a
few things can be forecast with higher relative confidence. The
first is that the general long wave pattern will see very little
change with a deep trough over the eastern CONUS, a trough off
the Pacific northwest coast, and weak ridging over the Rockies.
Locally, this points to a continued northwest flow pattern with
occasional weak disturbances moving nearby or overhead. This
should keep temperatures through the period generally in the 80s
with some day-to-day variation mainly depending on cloud cover.
Timing of the individual disturbances is difficult, but can say
with some confidence that the periods most likely to be mainly dry
across the area are Saturday into Sunday. There also appears to
be a fair chance for thunderstorms to impact the area between
Sunday night and Monday night as some indications suggest that the
warm front tries to surge north into Kansas with a low level jet
focused toward northeast Kansas. It then appears that the surface
high pressure to the northeast may strengthen and push drier air
back into the forecast area by Tuesday, with precip chances
decreasing accordingly.

The main uncertainty through the period is not if it will rain,
but where it will rain. Thunderstorms are likely within 300 miles
of Topeka essentially every day of the coming week, but with a
drier airmass to the northeast, an ever-present frontal boundary
to the south and west, and slight variations to the track of weak
upper level disturbances, minor changes in the weather pattern can
make the difference between dry and very wet conditions across the
forecast area.

Barjenbruch

&&

.AVIATION...(For the 06Z TAFs through 06Z Friday Night)
Issued at 1143 PM CDT THU AUG 8 2013

Scattered showers and perhaps a isolated thunderstorms may develop
late tonight and last through the morning hours at the TAF sites.
If showers or isolated thunderstorms move over the TAF
sites...then visibilities and ceilings may briefly lower to MVFR
criteria. Otherwise...expect VFR conditions through the next 24
hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Barjenbruch
AVIATION...Gargan
Hazardous weather outlook, Aug 9, 5:12 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT FRI AUG 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-101015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
512 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD NORTHEASTWARD INTO
EAST CENTRAL KANSAS THIS MORNING. LOCATIONS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 MAY EXPERIENCE SOME BRIEF PERIODS OF
HEAVY RAINFALL FROM THESE ISOLATED THUNDERSTORMS WHICH COULD LEAD
TO SOME LOCALIZED FLOODING. THESE SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EAST CENTRAL KANSAS
ON SATURDAY...AND IN NORTHERN KANSAS ON SUNDAY. THUNDERSTORMS
BECOME MORE LIKELY ACROSS THE AREA FOR MONDAY NIGHT THROUGH
TUESDAY...WITH A SLIGHT CHANCE FOR STORMS AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:39 AM CDTAreal Flood WarningTOPAnderson4 hr

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.